Massachusetts, 2007

Winter Storm and Flooding in Massachusetts, March 16 to 17, 2007

March 16 to 17, 2007 · NWS BOX · 20 events in 20 counties and zones

Low pressure over the Carolinas strengthened as it tracked over southeast Massachusetts and Cape Cod Bay. This winter storm brought heavy snow and sleet to all but the immediate south coast, where a windswept heavy rain fell and resulted in urban and small stream flooding.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure over the Carolinas strengthened as it tracked over southeast Massachusetts and Cape Cod Bay. This winter storm brought heavy snow and sleet to all but the immediate south coast, where a windswept heavy rain fell and resulted in urban and small stream flooding. Snow eventually changed to a wintry mix of snow, sleet, and freezing rain in the interior and to all rain near the coast. Snowfall totals of 6 to 14 inches were widely observed.|The region northwest of Boston was especially impacted by the storm. Those portions of Interstates 93 and 495 were littered with spinouts, rollovers, and cars off the road but no serious injuries were reported.|Near the south coast, significant urban flooding closed several roads in New Bedford and Fall River. Small stream flooding was reported in Dartmouth. Wolf Plain Brook in Rehoboth, the Satucket River in East Bridgewater, and Accord Brook in Hingham also rose out of their banks and produced minor flooding of nearby areas. |Official snowfall totals included 16.9 inches in Worcester, 8.5 inches at Blue Hill Observatory in Milton, 8.1 inches at Logan International Airport in Boston, and 6.0 inches at the National Weather Service office in Taunton.|Other snowfall totals, as reported by cooperative observers and trained spotters, included 19 inches in Ashfield, 14 inches in Chester, Huntington, Westford, Lowell, and Newburyport, 12 inches in Shelburne, Holyoke, Easthampton, Ashburnham, Leominster, Maynard, and Reading, 10 inches in Sunderland, Amherst, Agawam, Boylston, Shirley, Wakefield, Salem, and Marblehead, 8 inches in Longmeadow, Clinton, Concord, Framingham, and Walpole, and 6 inches in Randolph, Norton, and Brockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 16, 4:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 16, 4:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
524 AM EDT FRI MAR 16 2007

.SHORT TERM /TODAY THROUGH TONIGHT/...
A VERY COMPLICATED FORECAST IN STORE FOR SOUTHERN NEW ENGLAND TODAY
AND TONIGHT.  FORTUNATELY...THE MODELS ARE IN VERY GOOD AGREEMENT
WITH THEIR STORM TRACK SOLUTIONS.  HAVE USED A BLEND OF THE GFS AND
NAM...WHICH WERE VERY CLOSE...TO MINIMIZE THE TRACK ERRORS WHERE
POSSIBLE.

CURRENT THINKING IS THE LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC
COAST THIS EVENING...THEN CROSS NARRAGANSETT BAY AND SOUTHEAST MA
SATURDAY MORNING.  WITH THE TRACK THIS FAR WEST...ANY SNOW TO FALL
ACROSS EASTERN MA AND RHODE ISLAND WILL DO SO BEFORE THE STORM
ACTUALLY ARRIVES.  ONCE IT GETS HERE...WE WILL SEE A STRONG PUSH OF
WARM AIR WEST OFF THE OCEAN WHICH WILL CHANGE ALL THE PRECIPITATION
TO RAIN BY SATURDAY MORNING IN THIS AREA.

FARTHER WEST IN CENTRAL AND WESTERN MA...SOUTHERN NH AND NORTHERN
CT...THE SNOW WILL HOLD ON LONGER.  HOWEVER...STILL THINK THERE WILL
BE PLENTY OF SLEET AND POSSIBLY SOME FREEZING RAIN DEVELOPING
OVERNIGHT HERE AS WELL.  THINKING SNOW ACCUMULATIONS WILL BE A
SMIDGE LESS THAN WHAT WE HAD 12 HOURS AGO...OWING TO THE PRESENCE OF
MORE SLEET.

INCREASING NORTHEAST GRADIENT IN ADVANCE OF THIS LOW PRESSURE SHOULD
PICK UP LATER THIS MORNING INTO THE AFTERNOON.  FOR NOW...HAVE JUST
INCLUDED NANTUCKET IN A WIND ADVISORY FOR THIS AFTERNOON.  DEBATED
QUITE A WHILE ABOUT INCLUDING CAPE COD AND THE VINEYARD AS WELL...
BUT THINK CONDITIONS THERE WILL STAY JUST BELOW CRITERIA.  WILL
MENTION TO NEXT SHIFT TO MONITOR FOR THEIR POSSIBLE INCLUSION LATER
TODAY.

TEMPERATURE WISE...USED A BLEND OF THE MET AND MAV GUIDANCE WHICH
WERE VERY CLOSE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

ANY STEADY PRECIPITATION COMES TO AN END FROM SW TO NE SATURDAY
MORNING AS DRY SLOT RACES NORTHWARD. EXPECT PARTLY SUNNY SKIES TO
DEVELOP FROM SOUTH TO NORTH AS THE MORNING AND EARLY AFTERNOON
PROGRESSES. WINDS WILL DECREASE AS LOW PASSES OVER SOUTHEAST MASS
DURING THE MORNING...BUT WIND ADVISORY CRITERIA MAY BE MET OVER THE
CAPE AND ISLANDS EARLY ON.

TEMPS WILL LIKELY BE AROUND 40 FOR EASTERN ZONES FOR A GOOD PORTION
OF THE DAY...WITH READINGS CLOSE TO FREEZING IF NOT SLIGHTLY HIGHER
FOR THE INTERIOR.

BLUSTERY NORTHWEST FLOW SATURDAY NIGHT AND SUNDAY. TOOK A BLEND OF
THE MOS VALUES. NW WINDS WILL PROBABLY GUST 30-40 MPH SUNDAY WHICH
COULD BREAK TREE BRANCHES AND CAUSE SCATTERED POWER OUTAGES LATE SAT
NIGHT INTO SUNDAY MORNING AT LOCATIONS THAT GET ICE TONIGHT INTO
EARLY SATURDAY MORNING. AS FOR SENSIBLE WX SAT NIGHT AND
SUNDAY...LOOKING AT SOME CLOUDS FROM TIME TO TIME AS UPPER LOW
SLOWLY MOVES THROUGH. THERE MAY EVEN BE SOME FLURRIES OR LIGHT SNOW
SHOWERS FROM TIME TO TIME...ESPECIALLY OVER NWRN ZONES.

NO CHANGES TO THE FORECAST BEYOND SUNDAY.
&&

.AVIATION /09Z-06Z/...
IFR CONDITIONS DEVELOPING IN SNOW AND SLEET FROM SOUTH TO NORTH THIS
MORNING.  IN GENERAL...THINKING NORTHERN EDGE REACHES KBDL-KORH-KBOS
AROUND 15Z...THEN SOUTHERN NEW HAMPSHIRE TOWARD 17Z.  WARMER AIR
ADVECTING OFF THE OCEAN WILL GRADUALLY CHANGE THE SNOW TO A WINTRY
MIX LATE THIS AFTERNOON FROM EAST TO WEST.  PLEASE SEE THE TAFS FOR
DETAILS.

&&

.MARINE...
HAVE KEPT THE GALE WARNING GOING FOR ALL THE WATERS LATER TODAY INTO
TONIGHT.  NOT QUITE AS CONFIDENT FOR NARRAGANSETT BAY...BUT ITS TOO
CLOSE TO NOT KEEP IT THERE ARE WELL.  SEAS WILL BUILD RAPIDLY TODAY
AS A STRONG NE FLOW DEVELOPS.  HAVE ISSUED A MARINE WEATHER
STATEMENT TO HIGHLIGHT THIS POTENTIAL.

GALES WILL BE POSSIBLE ON EASTERN WATERS SATURDAY MORNING BEFORE
DIMINISHING AS LOW PASSES NEARBY AND GRADIENT RELAXES. SEAS ON THE
OUTER WATERS WILL BE QUITE HIGH...AROUND 15 FT. SOME SPLASHOVER WILL
BE POSSIBLE SATURDAY MORNING ON THE EASTERN MASS COAST ALONG WITH
SOME LOCALLY MINOR FLOODING.

GALES MAY RETURN FOR SATURDAY NIGHT AND SUNDAY AS GRADIENT TIGHTENS
AGAIN BEHIND THE DEPARTING LOW PRESSURE SYSTEM.
&&

.HYDROLOGY...
FLOOD WATCH CONTINUES.  MAIN CONCERN IS FOR A BIG SLUG OF WATER ON
TOP OF A PLOWABLE SNOW AND SLEET ACCUMULATION.  MOST MODELS CONTINUE
TO SHOW POTENTIAL FOR 2 TO 4 INCHES OF RAIN ON TOP OF ANY SNOW AND
SLEET.  CONCERN IS THE SNOW WILL HOLD ONTO THE RAIN AT FIRST...THEN
RELEASE IT ALL AT ONCE WHEN IT MELTS...ALONG WITH THE WATER CONTENT
OF THE SNOW AND SLEET.  WITH THE GROUND ESSENTIALLY FROZEN...A
SIGNIFICANT PORTION OF THIS WOULD GO DIRECTLY INTO RUNOFF.  THE
ACCUMULATING SNOW AND SLEET COULD ALSO CLOG STORM DRAINS.  THIS
COULD LEAD TO POOR DRAINAGE AND URBAN FLOODING PROBLEMS.  THE RAPID
RUNOFF MAY ALSO LEAD TO SHARP RISES ON AREA STREAMS AND RIVERS.

THE POTENTIAL FOR FLOODING OF MAINSTEM RIVERS WILL NEED TO BE
MONITORED OVER THE NEXT 24-36 HOURS.   QUICK RESPONDING RIVERS SUCH
AS THE PAWTUXET AND NEPONSET COULD HAVE PROBLEMS TONIGHT AND
SATURDAY AS WELL.

&&

.TIDES...
NORTHEAST WINDS AT OR NEAR GALE FORCE WILL DRIVE THE SEAS TOWARD THE
MASSACHUSETTS EAST COAST.  WITH SEAS FORECAST AT 10 TO 15 FEET BY
TONIGHT...THAT WILL SPLASH ENOUGH WATER AGAINST THE SHORELINE
TO CAUSE MINOR SPLASHOVER OR EVEN MINOR COASTAL FLOODING AT PRONE
LOCATIONS.  CURRENT SURGE FORECASTS FOR THE EAST COAST ARE AROUND
1.5 FEET...AND ON A 10.8 FOOT HIGH TIDE THAT SHOULD MEAN STORM TIDES
AROUND 12.3 FEET...SHY OF 13 FEET BUT CLOSE ENOUGH FOR SOME LARGER
WAVES TO SPLASH ASHORE.  NO WARNING OR STATEMENTS AT THIS TIME...WE
WILL MONITOR FOR ANOTHER FORECAST CYCLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 12 PM EDT
     SATURDAY FOR CTZ002>004.

     FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON FOR
     CTZ004.

MA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 12 PM EDT
     SATURDAY FOR MAZ002>016-026.

     FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON FOR
     MAZ005>007-012>024.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT
     THIS EVENING FOR MAZ017>019.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM EDT THIS
     AFTERNOON FOR MAZ024.

NH...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 12 PM EDT
     SATURDAY FOR NHZ011-012-015.

RI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 12 PM EDT
     SATURDAY FOR RIZ001.

     FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON FOR
     RIZ001>008.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT
     THIS EVENING FOR RIZ002>006.

MARINE...GALE WARNING UNTIL 6 AM EDT SATURDAY FOR ANZ230>237-250-254-
     255.

&&

SHORT TERM...BELK
LONG TERM...EKSTER
AVIATION...BELK
MARINE...BELK/EKSTER
HYDROLOGY...BELK
Hazardous weather outlook, Mar 16, 4:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
522 AM EDT FRI MAR 16 2007

ANZ230>237-250-254-255-170930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
522 AM EDT FRI MAR 16 2007

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A GALE WARNING IS IN EFFECT FOR WIND GUSTS UP TO 40 KNOTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALES WILL SUBSIDE EARLY SATURDAY MORNING BUT POSSIBLY INCREASE ONCE
AGAIN SATURDAY NIGHT AND SUNDAY BEHIND DEPARTING LOW PRESSURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY
THROUGH SATURDAY MORNING.

RIZ008-170930-
BLOCK ISLAND RI-
522 AM EDT FRI MAR 16 2007

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT AS RAINFALL AMOUNTS OF 2
TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH SATURDAY AFTERNOON AS
STORM TOTAL RAINFALL AVERAGES 2 TO 4 INCHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY.

ANZ270-170930-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
522 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE WARNINGS ARE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY AND
TONIGHT.

CTZ004-MAZ005>007-012>016-RIZ001-170930-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
522 AM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 12 PM
EDT SATURDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING
   FLOOD WATCH

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION TODAY AND EARLY TONIGHT BEFORE THE PRECIPITATION
CHANGES TO RAIN. THE RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE
SIGNIFICANT FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANY RAIN OR MIXED PRECIPITATION WILL COME TO AND END SATURDAY
MORNING. FLOODING MAY CONTINUE TO BE A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY MORNING.

CTZ002-003-170930-
HARTFORD CT-TOLLAND CT-
522 AM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 12 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION TODAY AND EARLY TONIGHT. SEE WINTER STORM WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY MORNING.

MAZ002>004-008>011-026-NHZ011-012-015-170930-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
522 AM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 12 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION TODAY AND EARLY TONIGHT. SEE WINTER STORM WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY MORNING.

MAZ017>019-RIZ002>004-006-170930-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
WASHINGTON RI-
522 AM EDT FRI MAR 16 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION TODAY AND EARLY TONIGHT BEFORE THE PRECIPITATION
CHANGES TO RAIN. THE RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE
SIGNIFICANT FLOODING PROBLEMS. PLEASE SEE THE FLOOD WATCH AND WINTER
WEATHER ADVISORY MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANY RAIN OR MIXED PRECIPITATION WILL COME TO AND END SATURDAY
MORNING. FLOODING MAY CONTINUE TO BE A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY MORNING.

MAZ020>023-RIZ007-170930-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NEWPORT RI-
522 AM EDT FRI MAR 16 2007

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

MIXED PRECIPITATION WILL CHANGE TO HEAVY RAIN BY LATE THIS AFTERNOON
IF NOT SOONER. 2 TO 4 INCHES OF RAIN IS EXPECTED BY THE TIME ALL IS
SAID AND DONE EARLY SATURDAY. SIGNIFICANT FLOODING PROBLEMS ARE
POSSIBLE AS A RESULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

A STORM TOTAL RAINFALL OF 2 TO 4 INCHES IS EXPECTED TO OCCUR BY EARLY
SATURDAY AFTERNOON. FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY.

MAZ024-170930-
NANTUCKET MA-
522 AM EDT FRI MAR 16 2007

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
AFTERNOON...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY
   FLOOD WATCH

WINDS WILL INCREASE TO 25 TO 35 MPH TODAY. PLEASE SEE THE WIND
ADVISORY FOR DETAILS.

RAINFALL AMOUNTS TODAY THROUGH SATURDAY WILL RANGE FROM 2 TO 4
INCHES. SIGNIFICANT FLOODING PROBLEMS MAY RESULT. PLEASE SEE THE
FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

RAINFALL AMOUNTS TODAY THROUGH SATURDAY WILL RANGE FROM 2 TO 4
INCHES. SIGNIFICANT FLOODING PROBLEMS MAY RESULT. PLEASE SEE THE
FLOOD WATCH FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY.

RIZ005-170930-
BRISTOL RI-
522 AM EDT FRI MAR 16 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY
   FLOOD WATCH

A WINTER STORM IS EXPECTED TO BRING HEAVY AMOUNTS OF MIXED
PRECIPITATION TODAY AND EARLY TONIGHT BEFORE THE PRECIPITATION
CHANGES TO RAIN. THE RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE
SIGNIFICANT FLOODING PROBLEMS. PLEASE SEE THE FLOOD WATCH AND WINTER
WEATHER ADVISORY MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

RAINFALL WILL END SATURDAY MORNING. A STORM TOTAL RAINFALL OF 2 TO 4
INCHES CAN BE EXPECTED WHICH MAY CAUSE FLOODING ON SATURDAY. PLEASE
SEE THE FLOOD WATCH FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TODAY THROUGH
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm, 2 flood. Local standard time, as filed.

Winter Storm, Northern Bristol

When
March 16, 7:00 AM EST to 10:30 PM EST
Where
Northern Bristol forecast zone
Reported by
Trained Spotter
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Snowfall totals ranged fron 6 inches in Taunton to 7 inches in Mansfield.

Winter Storm, Western Plymouth

When
March 16, 7:00 AM EST to 10:30 PM EST
Where
Western Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 inches in Middleborough to 7 inches in Brockton.

Winter Storm, Eastern Plymouth

When
March 16, 7:00 AM EST to 10:30 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 inches in Plymouth to 7 inches in Hingham.

Winter Storm, Southern Worcester

When
March 16, 9:00 AM EST to March 17, 11:00 AM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 inches in Westborough to 17 inches at Worcester Airport.

Winter Storm, Western Norfolk

When
March 16, 9:00 AM EST to March 17, 12:00 AM EST
Where
Western Norfolk forecast zone
Reported by
Trained Spotter
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 inches in Randolph to 8 inches in Walpole.

Winter Storm, Western Hampshire

When
March 16, 10:00 AM EST to March 17, 9:00 AM EST
Where
Western Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Snowfall totals ranged from 12 inches in Westhampton to 15 inches in Worthington.

Winter Storm, Eastern Hampden

When
March 16, 10:00 AM EST to March 17, 9:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 inches in East Longmeadow to 12 inches in Holyoke.

Winter Storm, Southeast Middlesex

When
March 16, 10:00 AM EST to March 17, 10:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 inches in Stoneham to 11 inches in North Woburn.

Winter Storm, Suffolk

When
March 16, 10:00 AM EST to March 17, 4:00 AM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 inches in Boston's Back Bay section to 9 inches in Winthrop.

Winter Storm, Eastern Norfolk

When
March 16, 10:00 AM EST to March 17, 1:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
Trained Spotter
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Snowfall totals averaged 6 to 9 inches.

Winter Storm, Western Franklin

When
March 16, 11:00 AM EST to March 17, 9:00 AM EST
Where
Western Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Snowfall totals ranged from 12 inches in Charlemont to 19 inches in Ashfield.

Winter Storm, Eastern Franklin

When
March 16, 11:00 AM EST to March 17, 9:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 inches in Leverett to 13 inches in Greenfield.

Winter Storm, Western Middlesex

When
March 16, 11:00 AM EST to March 17, 10:00 AM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 inches in Framingham to 14 inches in North Billerica.

Winter Storm, Eastern Hampshire

When
March 16, 11:00 AM EST to March 17, 10:00 AM EST
Where
Eastern Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 inches in Ware to 12 inches in Easthampton.

Winter Storm, Northern Worcester

When
March 16, 12:00 PM EST to March 17, 10:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 inches in Clinton to 13 inches in Templeton.

Winter Storm, Western Essex

When
March 16, 12:00 PM EST to March 17, 12:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Snowfall totals ranged from 11 inches in Topsfield to 13 inches in Methuen.

Winter Storm, Eastern Essex

When
March 16, 12:00 PM EST to March 17, 12:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 inches in Beverly to 14 inches in Newburyport.

Winter Storm, Western Hampden

When
March 16, 12:00 PM EST to March 17, 10:00 AM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

One snowfall total of 14 inches was reported in Chester.

Flood, Bristol

When
March 17, 5:55 AM EST to 2:00 PM EST
Where
Bristol County, Rehoboth to New Bedford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.830, -71.270

Urban and small stream flooding was reported after nearly 3 inches of rain fell in Bristol County. In Rehoboth, Wolf Plain Brook rose out of its banks and flooded Rocky Hill Road. Several roads in Fall River and New Bedford were closed after being inundated by flood waters. A small stream also came out of its banks in Dartmouth and flooded a nearby field.

Flood, Plymouth

When
March 17, 1:06 PM EST to 3:00 PM EST
Where
Plymouth County, Hingham to East Bridgewater
Cause
Heavy Rain
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.230, -70.880

Rainfall totals of 3 to 4 inches caused Accord Brook in Hingham to rise out of its banks and cause minor flooding in nearby areas. In East Bridgewater, the Satucket River came out of its banks between Robins Pond and Washington Street, which resulted in minor flooding.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19265, 19266, 19267, 19259, 19260, 19239, 19253, 19261, 19263, 19264, 19233, 19234, 19236, 19252, 19235, 19237, 19238, 19241, 19268, 19269.